Idaho, 2013

Dust Devil in Idaho, May 8, 2013

May 8, 2013 · NWS PIH · 1 event in 1 county or zone

The Fremont County emergency manager took several well defined photographs of a dust devil east of Newdale at around 1:15 pm MDT.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PIH wrote it up.

The Fremont County emergency manager took several well defined photographs of a dust devil east of Newdale at around 1:15 pm MDT.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before the first event at May 8, 7:00 AM MST, 5 hours 15 minutes earlier.

Area forecast discussion, May 8, 7:00 AM MST, 5 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE POCATELLO ID
800 AM MDT WED MAY 8 2013

.SHORT TERM...TODAY THROUGH FRIDAY NIGHT. QUICK UPDATE THIS MORNING
TO REMOVE THE POTENTIAL FOR PRECIPITATION THIS MORNING...CONVECTION
OVER LAST COUPLE DAYS HAS GENERALLY BEGUN TO FIRE AFTER NOON. SEE
PREVIOUS DISCUSSION BELOW. HUSTON

CURRENT WATER VAPOR SATELLITE IMAGERY SHOWS AN UPPER LEVEL LOW
CENTERED OVER SOUTHERN UTAH AND NORTHERN ARIZONA. THIS LOW IS
CONTINUING TO BRING MOISTURE ACROSS SOUTHERN IDAHO. EXPECT
AFTERNOON THROUGH EARLY EVENING ISOLATED TO SCATTERED SHOWERS AND
THUNDERSTORMS OVER THE MAJORITY OF THE AREA WITH NUMEROUS SHOWERS
AND THUNDERSTORMS OVER THE CENTRAL AND WASATCH MOUNTAINS TODAY.
LOOK FOR ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS TOMORROW.
MODELS CONTINUE TO SHOW THE UPPER LEVEL LOW MOVING EAST OVER
COLORADO BY THURSDAY. LOOK FOR UPPER LEVEL HIGH PRESSURE RIDGING
TO BUILD IN SLIGHTLY ON FRIDAY. HOWEVER... MODELS SHOW ENOUGH
MOISTURE AND INSTABILITY FOR ISOLATED AFTERNOON MOUNTAIN SHOWERS
AND THUNDERSTORMS ON FRIDAY. MODELS SHOW RELATIVELY LIGHT WINDS
THROUGH OUT THE PERIOD. HOWEVER... EXPECT GUSTY WINDS OF AROUND 30
TO 35 MPH IN AND AROUND THUNDERSTORMS. LOOK FOR GRADUAL WARMING
TEMPERATURES THROUGH THE PERIOD. WYATT

.LONG TERM...SATURDAY THROUGH WEDNESDAY. UPPER RIDGE WILL BEGIN TO
SLIDE INTO THE AREA ON SATURDAY. HOWEVER ENOUGH MOISTURE WILL REMAIN
TO TRIGGER AN ISOLATED SHOWER OR THUNDERSTORM IN THE MOUNTAINS AND
HIGHLANDS ON SATURDAY. SUNDAY LOOKS MAINLY DRY AS THE RIDGE AXIS
SLIDES THROUGH THE AREA. UNSETTLED WEATHER RETURNS TO THE AREA EARLY
NEXT WEEK AS THE FLOW TURNS SOUTHWESTERLY AND A WEAK DISTURBANCE
MOVES THROUGH THE REGION. VALLE
&&

.AVIATION...UNSETTLED WEATHER WILL PERSIST ACROSS THE REGION TODAY.
EXPECT ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS TODAY.
CEILINGS WILL REMAIN VFR AND WINDS WILL BE RELATIVELY LIGHT EXCEPT
NEAR THUNDERSTORMS. VALLE
&&

.PIH WATCHES/WARNINGS/ADVISORIES...NONE.
&&
Hazardous weather outlook, May 8, 4:00 AM MST, 8 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE POCATELLO ID
500 AM MDT WED MAY 8 2013

IDZ017>025-031-032-091100-
EASTERN MAGIC VALLEY-SAWTOOTH MOUNTAINS-UPPER SNAKE HIGHLANDS-
UPPER SNAKE RIVER PLAIN-LOWER SNAKE RIVER PLAIN-
SOUTH CENTRAL HIGHLANDS-CARIBOU HIGHLANDS-
CACHE VALLEY/IDAHO PORTION-WASATCH MOUNTAINS/IDAHO PORTION-
BIG AND LITTLE WOOD RIVER REGION-LOST RIVER/PAHSIMEROI-
500 AM MDT WED MAY 8 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN IDAHO.

.DAY ONE...TODAY AND TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. NON-
SEVERE THUNDERSTORMS ARE AGAIN EXPECTED ACROSS THE AREA THIS
AFTERNOON. SMALL HAIL AND GUSTY WINDS ARE POSSIBLE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. AFTERNOON
THUNDERSTORMS WILL CONTINUE THROUGH FRIDAY...THEN BECOME LESS
PROBABLE AS WE HEAD INTO THE WEEKEND. SEVERE WEATHER IS NOT
EXPECTED AT THIS TIME...THOUGH SMALL HAIL AND GUSTY WINDS MAY
OCCUR NEAR THESE STORMS.

.SPOTTER INFORMATION STATEMENT...

WE ASK TRAINED SPOTTERS AND CITIZENS TO REPORT SIGNIFICANT
WEATHER CONDITIONS WHEN IT IS SAFE TO DO SO. THESE CONDITIONS MAY
INCLUDE HAIL...TORNADOES...STRONG WIND...DUST STORMS...SNOWFALL...
EXTREME COLD TEMPERATURES...FREEZING RAIN OR HEAVY RAIN...DENSE
FOG...AND FLOODING OR ICE JAMS. INFORMATION ABOUT THESE HAZARDOUS
CONDITIONS SHOULD BE CALLED INTO YOUR NATIONAL WEATHER SERVICE
OFFICE IN POCATELLO USING THE 1-800 SEVERE WEATHER HOTLINE...OR
208-233-0834.

In the hours before

Special weather statement, May 8, 11:59 AM MST, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO ID
1259 PM MDT WED MAY 8 2013

IDZ024-025-082000-
BEAR LAKE ID-FRANKLIN ID-
1259 PM MDT WED MAY 8 2013

THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  CENTRAL FRANKLIN COUNTY IN SOUTHEAST IDAHO
  SOUTHWESTERN BEAR LAKE COUNTY IN SOUTHEAST IDAHO

UNTIL 200 PM MDT

AT 1254 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF THUNDERSTORMS 9 MILES NORTH OF FISH HAVEN...MOVING WEST
AT 15 MPH.

SMALL HAIL...BRIEF HEAVY RAIN...AND WIND GUSTS UP TO 45 MPH ARE
EXPECTED WITH THESE STORMS.

LOCATIONS IMPACTED THROUGH 200 PM MDT INCLUDE...
   MINK CREEK...RIVERDALE...PRESTON...

LAT...LON 4203 11191 4232 11188 4224 11131 4201 11133
TIME...MOT...LOC 1857Z 096DEG 12KT 4215 11144

HUSTON

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 dust devil. Local standard time, as filed.

Dust Devil, Fremont

When
May 8, 12:15 PM MST to 12:20 PM MST
Where
Fremont County, 1 mi E of Newdale to 1.1 mi E of Newdale
Reported by
Emergency Manager
Coordinates
43.880, -111.580

The Fremont County emergency manager took several well defined photographs of a dust devil east of Newdale at around 1:15 pm MDT.

What these are

Dust Devil
A small rotating column of dust from surface heating that caused damage or injury.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Idaho in 2013Every state in 2013This day in weather historyWarnings in Idaho, May 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 456909.